Share this article on:

Muscular Side Effects of Statins

Sinzinger, Helmut*†; Wolfram, Roswitha; Peskar, Bernhard A.§

Journal of Cardiovascular Pharmacology: August 2002 - Volume 40 - Issue 2 - p 163-171
Review

Lipid lowering has been shown to be effective in preventing primary and recurrent cardiovascular events and to save life. Statins almost exclusively used for this purpose meanwhile became one of the most widely prescribed families of drugs world-wide. Myopathies – mainly not well characterized – are the major group of side effects. We here review different types of clinical appearances, localizations, symptoms and the biochemical background. The data indicate that severe muscular side effects are rare. Patients and their doctors, however, easily overlook mild ones. Myopathic symptoms without any known biochemical correlate are not rare. No general guideline exists about exact diagnosis and differential diagnosis. Strict adherence to the measures of life-style change and performance of regular exercise can even further enhance significantly these side effects. Much more research should be directed onto the pathophysiological (genetic?) background to finally evaluate possible therapeutic consequences rather than simply to withdraw or change the respective statin.

*Department of Nuclear Medicine, University of Vienna; †Wilhelm Auerswald Atherosclerosis Research Group (ASF), Vienna; ‡Department of Angiology, University of Vienna; and §Department of Experimental and Clinical Pharmacology, University of Graz, Austria

Received October 1, 2001; accepted March 6, 2002.

Address correspondence and reprint requests to H. Sinzinger, M.D., Prof., Wilhelm Auerswald Atherosclerosis Research Group Vienna, Nadlergasse 1, A-1090 Vienna, Austria. E-mail: helmut.sinzinger@akh-wien.ac.at

DOI: 10.1097/01.FJC.0000019066.50377.90

© 2002 Lippincott Williams & Wilkins, Inc.